News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Gynecology Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Gynecology Answers List

Forum Name: Gynecology

Question: Pill and Migraines


 spill - Sun Jul 05, 2009 9:31 pm

I have suffered from severe migraines since I was 14. The overall frequency has decreased over the years (I am now 25), but I have begun to notice a correlation to which pill I am on. I started Ortho-tri-cyclen Lo when I was 20 and was on this pill off and on for two years. I then began taking Yaz continuously for about two years. After two years on Yaz of having regular 4 day periods, my periods suddenly stopped, and I asked my gyno if I could switch to a pill that allowed me to have a period every month (for my own peace of mind). She told me I should try ortho-tri-cyclen Lo again, so I have been on that for the last three months. I have noticed that since I began my migraines have increased in frequency and severity versus when I was taking Yaz (2-3 month versus once every couple months). I am also having an 8 day period. I would like to find a pill that allows me to have a 4-5 day period and less frequent migraines. Does anyone have any suggestions of what I should try next?
 Debbie Miller, RN - Fri Jul 24, 2009 1:43 pm

User avatar Hello,
It is hard to predict how an individual woman will respond to the hormone disruption created by oral contraceptives. It's kind of a trial and error thing. Some pills are even designed to prevent periods or allow you to have them only quarterly for convenience. I understand your desire to have the confirmation of no pregnancy, but it is not otherwise necessary to bleed monthly for health reasons. If you must know about the very slight possibility of pregnancy while on the pill, you can take an early pregnancy test (available at dollar stores - so very inexpensive). The pill will not affect the result of the test.

The most important thing is to take the pill every day, without missing to prevent pregnancy. With the low dose pills it is especially important to take them at approximately the same time of day. If this is difficult, you may wish to try other pills but many women enjoy the fact that their periods are short, light or non-existent. The fact that the mini pills contain fewer hormones is the reason your periods are longer. The shorter periods are a normal response to the stronger pill. I'm sure your doctor can advise you about another option since there are hundreds available and each woman's response will vary a bit. You may need to experiment to be able to manipulate your cycle the way you desire. No guarantees though.

Best wishes.

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here